Radiation Side Effects

For those wanting to share with others living with secondary or metastatic breast cancer.
User avatar
jezza
Forum Queen
Forum Queen
Posts: 6708
Joined: Sat Nov 11, 2006 1:30 pm

Re: Radiation Side Effects

Postby jezza » Mon Jul 31, 2017 10:00 pm

Cancer Council australia has a phone in info service in each state I believe. I think if you rang them (re toothpaste) you would get some suggestions as I'm sure many undergoing treatment would have the same problem. Not sure if you still have access to a breast cancer nurse as they are often very helpful with these sort of questions.

Awful when taste is effected like this and nausea is the pits.

Hugs

jezza
Dx Jan. 1992 9mm Grade 3 IDC node neg. LB mast. Prophylactic RB mast. 6 months later. No chemo. No rads. Saline implants. 22 years NED. (No Evidence of Disease)

User avatar
Janette
Forum Legend
Posts: 15776
Joined: Tue Jun 13, 2006 10:23 am
Contact:

Re: Radiation Side Effects

Postby Janette » Mon Jul 31, 2017 12:49 am

There are natural toothpastes. Bicarb soda might could perhaps do the job. Check out anything you try with your Drs though. :hugs:
Janette

Dx LCIS Dec 1997, Dx IDC, DCIS, bilateral LCIS Oct 2005 er+pr+her2-
Bilateral Mastectomies, expanders and silicone implants

Miledha
Member
Member
Posts: 2
Joined: Tue Jul 18, 2017 5:28 pm

Re: Radiation Side Effects

Postby Miledha » Sat Jul 29, 2017 2:05 pm

The rashes finally went away. After treatment with anti-fungal cream, I used Curash powder and that got rid of it really quickly. I still have trouble with nausea. I tried Stematol and Metoproclamide. Both of these made me sicker. Many drugs have opposite effects for me and these two join the list. Ondansetron wafers usually work but I've been advised by doctors not to take them for too long because they will stop working and because they cause constipation. I've got the constipation thing worked out, but it would be terrible if this one thing that works, stopped working. Since I can wake up feeling nauseous, I've had to work out ways to keep it from turning into vomiting episodes. It sometimes works to eat a slice of toast with vegemite. I used to take pain medication and blood pressure tablets early in the morning. The trouble with that has been the tablets hitting my stomach. So I'm working up to taking them around 9am to see if that helps. It can't be later because my second dose for the day has to be 12 hours from the first.

The taste problem isn't better yet. My latest problem is trying to find a toothpaste with few chemicals and almost no flavour. Toothpaste is too strong and makes me feel sick. Does anyone have an idea of a very mild one? Also, it can't have laurel sulfate in it.

JudyB
Forum Queen
Forum Queen
Posts: 3513
Joined: Thu Oct 08, 2009 8:02 pm

Re: Radiation Side Effects

Postby JudyB » Wed Jul 19, 2017 8:15 pm

Miledha you poor thing, that sounds terrible. How long ago was your radiotherapy? I have had radiotherapy to my pelvic area but was lucky enough to not have any external burning at all and once the treatment finished any side effects seemed to clear up. I hope that someone with mets like yours comes along soon with some advice.
DX Sep 09, LB mast with axillary diss. Grd 2 Ductal Carc. 50mm diam. Margins clear. 1/13 nodes. OR+ PR+, HER2- . FEC x 3, Taxotere x 3, RADS x 30, Tamoxifen, DIEP reconstruction April 2011, Femara 2013, Oophorectomy 2013.

User avatar
Janette
Forum Legend
Posts: 15776
Joined: Tue Jun 13, 2006 10:23 am
Contact:

Re: Radiation Side Effects

Postby Janette » Wed Jul 19, 2017 4:35 pm

Hi Miledha and welcome to the forum. My goodness, your treatment is really knocking you around. I hope it settles for you. If you find the Tamoxifen is a problem you could try another brand as I believe the fillers can be different and some have caused more discomfort than others. Unfortunately the anti hormonals do cause side effects, seem to affect some more than others.

I hope the rads side effects settle. Please let us know how you go. :hugs:
Janette



Dx LCIS Dec 1997, Dx IDC, DCIS, bilateral LCIS Oct 2005 er+pr+her2-
Bilateral Mastectomies, expanders and silicone implants

The new girl
Forum Queen
Forum Queen
Posts: 2335
Joined: Sun May 27, 2012 5:46 pm

Re: Radiation Side Effects

Postby The new girl » Wed Jul 19, 2017 3:26 pm

:wave: hi Miledha,welcome to the forum. I am so sorry to hear you have secondaries,all the side effects from radiation sound horrible,I am sorry I have no suggestions,hopefully someone else can help with replies.
Rosa

Miledha
Member
Member
Posts: 2
Joined: Tue Jul 18, 2017 5:28 pm

Radiation Side Effects

Postby Miledha » Wed Jul 19, 2017 11:26 am

I was diagnosed with secondary breast cancer two years after my primary diagnosis. I had thought it was all over so it came as a surprise that the pains in my chest and spine were bone cancer. I was immediately treated with 5 doses of radiation to as much of my spine and sternum, as could be reached. After the first dose, I threw up all the way home. This happened after the second treatment as well, so I was given Kytral half an hour before each of the remaining treatments. This worked well - no more vomiting. I went home with Ondansatron wafers to control nausea. But three weeks after the treatments, I still have whole days of nausea. How long will this last?

Another side effect was the change in my taste. Foods don't taste like they used to. Water is extremely bitter and sweet foods also taste bitter. Meat still tastes okay but I can only eat a tiny bit of it because of the nausea. Salty foods still taste okay. I can't eat much at all because of the combination of wrecked tastes and nausea. Did anyone else experience this? How long was it before it improved?

I'm on Tamoxifen. The other two types of estrogen blocker were like poison to me, with my bones all hurting and my arms gradually going numb further and further up the arm. Tamoxifen hadn't been tried yet, so I've now been on it for 4 weeks. Perhaps it is contributing to the side effects. I don't know.

I also got "burns" from the radiation, both internally and externally. The soreness in the esophagus has gone but there is pain in the rectum and a lot of skin blistering in the pelvic area. I'm using anti fungal cream and BOS cream on the external rashes. I'm not sure how much internal damage has been done but find myself fighting constipation, which is caused by the medications. I try not to take Endone because of this but I have to take Targin twice a day, every day. I take Movicol if I have had to have an anti-nausea tablet, but this takes up a lot of the little bit of food space in a day. Losing weight doesn't matter at this stage because I was overweight anyway, but I do need to keep up strength. Any suggestions or similar experiences might help.


Return to “Secondary Breast Cancer”

Who is online

Users browsing this forum: No registered users and 8 guests